Thursday, 21 August 2008


Naloxone hydrochloride, better known as Narcan is a drug carried by paramedics the world over. The UK is no exception. It is a drug used to treat opiate overdose and/or accidental/intentional opiate poisoning. Opiates are drugs/medicines derived from the opium poppy and the most common one you would have heard of is Heroin. There are quite a few others both legal and illegal, some of the most common being Morphine, Diamorphine (medical heroin) and codeine. Narcan is an opiate antagonist which basically means; A substance that tends to nullify the action of another, as a drug that binds to a cell receptor without eliciting a biological response. In other words it blocks the effects of opiates. The reason why it is so important to treat this form of OD is because opiates when taken/given in large quantities can depress the central nervous system (CNS) which in turn will potentially lead to respiratory arrest and soon after, death.

We have quite a big problem in the south with opiate OD's, the vast majority being IV drug users (IVDU). With the recent influx of eastern europeans to our shores overdoses seem to be on the up, that's just my take and not going on statistics. There has been a fair few in our area and I've recently dealt with three which includes one today.

One on the beach and two on the street.

We were called to the beach near town to an unconscious male ? breathing. When we got there it was a classic heroin OD, blue in the face, barely breathing with pinpoint pupils. After oxygen and 800 micrograms (mcg) of narcan via intramuscular injection he started to respond. I thought he was a drunk scotsman but it turned out he was latvian, not a word of English. We managed to get him off the pebbles and up onto the seafront. As he was staggering along he shrugged us off so he could walk himself. In a split second he stood bolt up right and proceeded to fall backwards. We realised he was'nt going to crumple and therefore stay in his assumed position. With lightning reflexes we just caught him inches from the ground and prevented him from smacking the back of his head on solid concrete. He was still dead straight and rigid when we got him up. I swear if we hadn't of caught him he would have cracked his skull wide open or even killed himself. On board he started to drift off again so I put an IV in, took some bloods and gave him some more narcan, 400 mcg IV this time. We let the hospital know we were coming. On arrival he was now awake again but still drowsy, next thing we knew he hurled himself off the trolley and fell on the floor. Long story short: He kicked off in resus, bent one of the nurses wrist and fingers back and had to be restrained by police. He also ripped his IV, at least I got some bloods so they could test for any other nasties in the system. I think he got booted out later. The nurse's wrist and fingers were ok, no lasting damage, but that's not the point!

Next OD was in the street, not far from base. On scene we were confronted with a male on his back on the pavement opposite town hall. There were two elderly standing over him, one of which was holding his wrist. 'He's tachycardic, that's it!' one of them said and then proceeded to bugger off a bit sharpish. He was like the first, unresponsive and barely breathing with pinpoint pupils. Same again, O2, 800mcg of narcan IM and soon was recovering. I was working with a Technician and we had an arm each, sharing the narcan, giving him 400mcg in each arm. We went either side and got him to his feet, I loked straight at my crew mate and there's something missing, it was the patient. I looked down and saw him, he was tiny. A little scotsman in his late forties early fifties absolutely pie eyed. He stank of booze and remained addament that he hadn't done any drugs. Yeah Yeah sunshine whatever! It's funny how his breathing picked up and his pupils were now a respectable size 3 and what a suprise his conscious level increased. We left him at hospital later to find out that he started to expose himself to all the staff and patients. The police then had to have the pleasure of his company.

Today I'm working on the RRV and my first job was to a heroin OD, in a beach hut on the sea front. I got there first, he was staggering over the road with his junkie mates and was off his face. IVDU, on methadone and had been drinking heavily and had a fix on top of all that. Soon a vehicle turned up and we persuaded him to get in so we could check him over. Sat on a seat he drifted off to what looked like a deep sleep. I placed my hand on his chest and watched, his breathing was 4 per minute, not adequate to him alive for much longer. He had 800mcg narcan IM and was left with the crew to deal with. He was really pissed that we ruined his fix but given the other options of Police or hospital, he agreed to narcan. He refused hospital treatment and said that he would just go and score another fix later and do it agin. Fair enough we'll come and pick up the again next time.

There are other types of opiate OD's but they aren't as common as heroin. Co-proxamol, co-dydramol and co-codamol all have codeine and therefore have the potential to stop someone breathing. There are so many others, too many to list. You can get called to anyone from the depressed who just wants end it all or the person whose just split up from their partner or even an old granny who has been taking too many tablets without realising. There have also been cases when IVDU's have put methadone in their babies milk to quieten them down only to find them dead in the morning. It's a harsh world.

Another situation we could encounter would be a home delivery where the midwife has given mum-to-be some pethidine for pain relief and this has then passed over to the unborn baby. Very rarely the baby might be born a bit floppy and not responding to the usual tactile stimulation and may need a 200mcg IM jab just to perk things up.
I must stress this very rare.
My second eldest daughter was born a bit floppy after my wife had some pethidine but she didn't need any thing as she was responding although a bit sluggish. She was just observed for a while.

No comments: